3 Cold-Season Meds That Can Affect Your Vagina

As temperatures drop, the number of people sneezing, sniffling, and coughing rises. As a result, the odds are good that more people will be taking cold medicine (or meds that treat related conditions, such as the flu, strep throat, or a sinus infection) to get rid of these symptoms.

While over-the-counter or prescription cold fighters do a decent job of treating your condition, they also have the power to mess with other parts of the body—including your vagina.

"Some [people] take these meds and have absolutely no problem at all," stated Alyssa Dweck, MD, a New York-based ob-gyn and co-author of The Complete A to Z for Your V. Other people notice vaginal changes that affect sexual pleasure and increase their risk of infection. These three commonly used anti-cold meds prepare you for the cold and flu season but can also affect your vagina.

Senior woman receives prescription medication from doctor

SDI Productions/Getty Images

Antihistamines

Antihistamines are the main ingredient in allergy meds, so they are also found in many cold formulas. They dehydrate the mucus membranes in your nasal passages, alleviating symptoms like a runny nose, watery eyes, and sneezing. However, they can also dry up the mucus membranes in your vagina. "Antihistamines can lead to narrowing of blood vessels to constrict, so there's less blood flow and therefore fewer secretions throughout the body," Dr. Dweck told Health.

Dr. Dweck stated that it's not uncommon for people with cold symptoms to complain about vaginal dryness caused by an antihistamine medication they've been instructed to take at least once a day. The dryness isn't permanent, of course, but it can be uncomfortable. It can also cause difficulty during sex. If you do have intercourse, you may end up with minor abrasions.

If vaginal dryness is a problem, you have options. Dr. Dweck encouraged people to talk to their healthcare provider about switching from an oral antihistamine to a nasal spray, "whether that's a steroid spray or something just made with saline," Dr. Dweck stated. "This might help because it works more locally rather than drying things up all over." Using lubricant to supplement your natural wetness is also an option.

Antibiotics

As if coming down with strep throat isn't bad enough, the antibiotic your healthcare provider might prescribe to cure it can set you up for a vaginal yeast infection. "Antibiotics alter the very delicate balance of normal bacteria found in the vagina," Dr. Dweck explained to Health. "When that balance is off, the pH can change, and you can become more prone to [an overgrowth of] yeast."

It's unclear why antibiotics cause some people to develop a yeast infection while others never have any issues. But taking antibiotics on a long-term basis—as opposed to a short course for something like a urinary tract infection (UTI)—may have more of an effect on the balance of vaginal flora, she stated.

If you are prone to yeast infections, talk to your healthcare provider about taking an oral probiotic and using an anti-yeast medication (like Monistat) while you are on antibiotics, suggested Dr. Dweck. If you develop yeast infection symptoms such as itching, burning, and a thick discharge, take comfort in knowing that the condition is treatable. "Yeast is usually pretty easily treated and cured," Dr. Dweck told Health.

Decongestants

Like antihistamines, decongestants may also lead to the narrowing of blood vessels. While this ingredient in many popular cold medications does a solid job of dehydrating your nasal passages, it also removes moisture from the vaginal area, stated Dr. Dweck.

To keep your dry vagina from feeling uncomfortable or temporarily ruining your sex life, if you need to visit the pharmacy to pick up your decongestant of choice, pick up a lubricant while you're at it. Another option is to not take a decongestant drug and clear your nasal passages with natural decongestant remedies, such as drinking hot liquids and taking a steamy shower.

Was this page helpful?
Related Articles